Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS Baltimore/Washington

April 28, 2002Page County, Rappahannock County, Shenandoah County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 28, 2002, 4:59 PM EDT for Page County, Rappahannock County, Shenandoah County, Virginia. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 4:59 PM EDT (20:59 UTC)
Expired
Apr 28, 2002, 5:45 PM EDT
In force
46 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties Page County, VA, Rappahannock County, VA, Shenandoah County, VA

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:20 PM EDTHail 1.75Rileyville, VAGolf ball sized hail fell.
Apr 28, 5:20 PM EDTThunderstorm WindStanley, VAPower lines were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-448 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS51 KLWX 282059
SVRLWX
VAC139-157-171-282145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
458 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAGE COUNTY IN NORTHWEST VIRGINIA
  RAPPAHANNOCK COUNTY IN NORTHWEST VIRGINIA
  SHENANDOAH COUNTY IN NORTHWEST VIRGINIA

* UNTIL 545 PM EDT

* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEW MARKET...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER LURAY AT 508 PM

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER
AND STAY AWAY FROM DOORS AND WINDOWS.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE 
TORNADOES.

TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

JA/ND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:00 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 28, 3:00 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
300 PM EDT SUN APR 28 2002

SHORT TERM (TNGT THROUGH MON NIGHT)...

MAIN FOCUS THIS PACKAGE WILL BE REMAINDER OF THIS AFTENROON AND
EARLY EVENING WITH POTENTIAL FOR SEVERE WEATHER. EXPECT SPC TO ISSUE
WATCHES COVERING MUCH OF OUR CWA W/IN NEXT HOUR OR SO. EARLIER
RAINFALL HAS MOVED EAST OF OUR CWA. SATL IMGRY SHOWS CLEARING
SWEEPING EASTWARD AND WITH TEMPERATURE WARMING WELL INTO THE 70S
ALONG WITH SFC DEW PTS IN M/U 60 RANGE...EXPECT CONTINUED
DESTABLILATION OF AIRMASS TO HELP CONTRIBUTE TO CONVECTION LATE THIS
AFTERNOON. SEVERAL INSTABILITY LINES TO OUR WEST...ONE OVER CNTRL OH
THE OTHER OVER ERN KY/SWRN WV...WILL HELP FOCUS LINES OF STORMS. EHI
FROM ETA 12Z BUFKIT SOUNDINGS MAX OUT AROUND 3.5...INDICATING
POTENTAL TORNADO THREAT THIS AFTERNOON. ANY SQUALL LINE THAT MOVES
ACROSS THE REGION LATER TODAY WILL ALSO BE CAPABLE OF PRODUCING HIGH
WINDS AS 800-500 WINDS ARE IN 50-70 KT RANGE.

FOR TONIGHT...COLD FRONT IN THE OH VALLEY WILL SWEEP THROUGH BUT
LEAVE PLENTY OF LOW LEVEL MOISTURE (3-5KFT). SO KEPT A MSTLY CLDY
FRCST FOR TONIGHT. TEMPS FROM MOS LOOK REASONABLE SINCE NOT MUCH
REAL COLD AIR TO ADVECT IN TONIGHT.

ON MON...EARLY MORNING UPR LVL TROUGH WILL SWING THROUGH THE AREA
AROUND 12Z...THEN THINGS SHOULD START TO CLEAR OUT...BUT WITH COLD
ADVECTION ALOFT...WL KEEP MORE CLOUDS IN THEN INDICATED BY MOS.

MON NIGHT...ETA MODEL HAS BEEN FAIRLY PERSISTENT IN KEEPING A CLOUD
DECK IN OVERNIGHT. THIS WILL KEEP MINS UP. HOWEVER...THINK THAT
CLOUDS WILL DECREASE AFTER MIDNIGHT...AND TEMPS WILL TAKE A DIVE FOR
MON NIGHT...BUT NO FREZ/FROST EXPECTED. -SMZ

LONG RANGE OUTLOOK...TUE THRU SUN...
HI PRES RDG MOVES E OFF CST WITH WAA OVR AREA TUE. CLD FNT AND LO
PRES AREA MOVE ACRS CWA WED BRINGING CHC RW-. FNTL ZONE STALLS
ACROSS VA/MD INTO THU WITH ANOTHER LO PRES CENTER MOVING ALONG IT.
LO PROGGED ACRS CWA THU BRINGING POTENTIAL FOR A GOOD RAIN. LOW
MOVES OFF CST BY THU NIGHT. ANOTHER LO PRES AREA OR WAVE ON THE FNT
MOVES ACRS THE VA CAPES FRI MORNING AND THEN HI PRES BUILDS IN SAT
AND SUN. -BMW

SVR TSTM WATCH EXPD SOON. FLOOD WATCH WRN ZONES WILL 330 PM.

.LWX...
DC...SCA TIDAL PTMC.
MD...SCA CHSPK BAY AND TIDAL PTMC.
VA...NONE.
WV...NONE.

WATSON

In the hours before

Special weather statement, Apr 28, 11:30 AM EDT, 5 hours 29 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-281700-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1130 AM EDT SUN APR 28 2002

...POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON...

THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER MUCH OF THE MID ATLANTIC REGION TODAY INCLUDING
THE DISTRICT OF COLUMBIA...MOST OF MARYLAND... NORTHERN AND CENTRAL
VIRGINIA... AND WEST VIRGINIA.

THE PRIMARY THREAT FROM THUNDERSTORMS THIS AFTERNOON WILL BE STRONG
AND POTENTIALLY DAMAGING WINDS AND THE PEAK TIME OF THE THREAT WILL
BE THIS AFTERNOON FROM ABOUT 3 PM UNTIL 8 PM EDT. STORMS THIS
AFTERNOON AND EVENING WILL MOVE QUICKLY FROM WEST TO EAST...SO
CONDITIONS WILL RAPIDLY DETERIORATE AS STORMS APPROACH. ISOLATED
TORNADOES AND LARGE HAIL ARE POSSIBLE THIS AFTERNOON IN THE
AFOREMENTIONED SEVERE THUNDERSTORM THREAT AREA.

WHILE IT IS EXPECTED THAT TODAYS FAST MOVING STORMS WILL MINIMIZE
THE THREAT OF FLOODING...SOME LOCALLY HEAVY RAINFALL CAN ALSO TAKE
PLACE IN AREAS THAT EXPERIENCED HEAVIER RAINS EARLIER TODAY. SOME
PONDING OF WATER WILL LIKELY OCCUR IN LOW LYING AND POOR DRAINAGE
AREAS. CREEKS AND SMALLER RIVERS MAY EXPERIENCE ADDITIONAL SHARP
RISES WITHIN THEIR BANKS.

CLOUDY SKIES THIS MORNING WILL GIVE WAY TO PARTIAL CLEARING THIS
AFTERNOON. THIS WILL LEAD DEVELOPMENT OF STRONG SOUTH TO SOUTHWEST
WINDS THIS AFTERNOON WITH WIND GUSTS OF 30 TO 40 MPH POSSIBLE.

A COLD FRONT WILL MOVE EAST ACROSS THE MID-ATLANTIC REGION TONIGHT
BRINGING AN END TO THE THREAT OF STRONG STORMS. WINDS BEHIND THE
FRONT WILL BECOME WESTERLY FROM 15 TO 25 MPH.

SKYWARN ACTIVATION IS LIKELY THIS AFTERNOON INTO THIS EVENING.

SMZ/BMW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:23 AM EDTFlash Flood WarningLWXHighland3 hr
Apr 28, 4:38 PM EDTTornado WarningLWXRockingham, Shenandoah22 min
Apr 28, 5:48 PM EDTTornado WarningLWXCulpeper, Fauquier, Rappahannock27 min
Apr 28, 6:02 PM EDTSpecial Marine WarningLWX58 min
Apr 28, 6:13 PM EDTTornado WarningLWXFairfax, Fauquier, Prince William, City of Manassas32 min
Apr 28, 6:48 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William42 min
Apr 28, 7:05 PM EDTSpecial Marine WarningLWX85 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.